Headaches, Analgesic Rebound

Analgesic agents are prescription or over-the-counter medications used to control pain, including headaches. However, overuse or misuse of theses medications can lead to rebound headaches. Rebound headaches are headaches that recur after the analgesic medication wears off. Eventually, the rebound headaches can become longlasting (chronic). If this happens, you must completely stop using analgesic medications. If not, the chronic headache is likely to continue despite the use of any other treatment.

Usually when you stop taking analgesic medications, the headache may initally get worse for several days. Along with this you may experience sickness in your stomach (nausea), and you may throw up (vomit). After a period of 3 to 5 days, these symptoms begin to improve. Sometimes improvement may take longer. Eventually, the headaches will slowly improve with treatment with the right medications. Most people are able to stop using analgesic medications at home with a caregiver's supervision. But some find it difficult and may require hospitalization.